Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS New Orleans, LA

March 31, 2002Pearl River County, Mississippi; Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 31, 2002, 7:44 AM CST for Pearl River County, Mississippi; Washington Parish, Louisiana. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 7:44 AM CST (13:44 UTC)
Expired
Mar 31, 2002, 8:45 AM CST
In force
61 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Washington Parish, LA, Pearl River County, MS

What was reported inside it

TimeReportWhereRemark
Mar 31, 8:15 AM CSTHail 0.75Franklinton, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 311344
SVRNEW
LAC117-MSC109-311445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
744 AM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...FRANKLINTON...BOGALUSA
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF POPLARVILLE

* UNTIL 845 AM CST

* AT 738 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF FRANKLINTON...MOVING EAST
  AT 35 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3086 9028 3068 9027 3069 8941 3096 8943

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:15 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 31, 3:15 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 AM CST SUN MAR 31 2002

FIRST OF SEVERAL BANDS OF CONVECTION ASSOCIATED WITH THE UPPER LEVEL
LOW PRESSURE SYSTEM OVER NORTH TEXAS TRACKED INTO OUR FORECAST AREA
OF SOUTHWEST MISSISSIPPI AT AROUND 200 AM. JUST A PREVIEW OF THINGS
TO COME FOR THE REMAINDER OF EASTER SUNDAY AS TIME LAPSE SEQUENCE OF
INFRARED SATELLITE IMAGERY SHOWS CLOUD TOPS BEGINNING TO COOL ON THE
745 TO 815Z SEQUENCE IN SOUTHWEST LOUISIANA WITH LIGHTNING DATA
SHOWING LIGHTNING ACTIVITY ON THE INCREASE. WITH THIS IN MIND WILL
GO WITH PRECIPITATION CHANCES TODAY FROM 80 PERCENT IN SOUTHWEST
MISSISSIPPI AND EXTREME EASTERN PORTIONS OF THE SOUTHEAST LOUISIANA
ZONES WITH MENTION OF SOME STORMS POSSIBLY SEVERE PER SPC OUTLOOK.
WILL THEN TAPER PRECIPITATION CHANCES ACROSS THE REMAINDER OF THE
FORECAST AREA TO 60 PERCENT FOR SOUTHEASTERN THIRD INCLUDING THE
MISSISSIPPI COASTAL COUNTIES. MODEL GUIDANCE ADVERTISES THE UPPER
LEVEL LOW RESPONSIBLE FOR THIS ROUND OF SEVERE WEATHER TO OPEN UP AS
IT SPINS ACROSS LOUISIANA TODAY AND MOVES EAST OF MISSISSIPPI
TONIGHT. THIS WILL FINALLY PULL THE FRONTAL BOUNDARY OVER EASTERN
TEXAS EAST TODAY AND WILL GO WITH WINDS SHIFTING TO THE NORTHWEST
FOR THE BTR AREA BETWEEN 18 AND 00Z TODAY WITH THE FRONT THEN
WORKING THROUGH THE COASTAL AREAS THIS EVENING. LESS HUMID AND
SLIGHTLY COOLER CONDITIONS THROUGH MONDAY EVENING AND THEN RETURN
FLOW SETS UP AGAIN AHEAD OF ANOTHER COLD FRONT WHICH WILL APPROACH
THE COAST WEDNESDAY. THIS FRONT IS BEING PUSHED SOUTH BY THE DENSITY
OF COOL CANADIAN AIR WHICH SPILLS INTO THE CENTRAL PLAINS BEHIND AN
EXITING ALBERTA CLIPPER SYSTEM RACING THROUGH THE GREAT LAKES
REGION. FRONT FINALLY PUSHES THROUGH THE OFFSHORE WATERS OF 20 TO 60
NM EARLY THURSDAY ACCORDING TO THE AVN SURFACE PRESSURE AND WIND
FORECASTS. THIS FRONTAL BOUNDARY WILL HAVE SIGNIFICANTLY LESS
MOISTURE TO WORK WITH AND ALSO LACKS UPPER LEVEL SUPPORT SO WILL
MENTION ONLY A SLIGHT CHANCE OF PRECIPITATION ON WEDNESDAY AS THE
FRONT MOVES SLOWLY THROUGH.

MCB 076/048/074/050  8000       BTR  077/051/075/053  7000
MSY 079/057/076/055  6000       GPT  078/052/074/053  6000

.NEW...NONE
LA.....NONE.
MS.....NONE.

13

In the hours before

Special weather statement, Mar 31, 6:20 AM CST, 1 hour 24 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 AM CST SUN MAR 31 2002

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE EXITING NORTHEAST TEXAS EARLY THIS
MORNING WILL MOVE ACROSS LOUISIANA TODAY AND EXIT MISSISSIPPI
TONIGHT. A FRONTAL BOUNDARY EXTENDING FROM NORTHEAST TEXAS INTO THE
NORTHWEST GULF WATERS AT DAYBREAK WILL CONTINUE TO PUSH EAST IN
CONJUNCTION WITH THE UPPER LEVEL SYSTEM. THIS FRONTAL BOUNDARY IS
EXPECTED ALONG A MCCOMB MISSISSIPPI-ATCHAFALAYA BAY LINE EARLY THIS
AFTERNOON AND THEN TO A PASCAGOULA MISSISSIPPI TO BURAS LOUISIANA
LINE EARLY THIS EVENING.

.THUNDERSTORMS...
ALTHOUGH THE UPPER LEVEL DISTURBANCE WILL BE WEAKENING AS IT MOVES
ACROSS LOUISIANA TODAY...THIS SYSTEM WILL STRENGTHEN ATMOSPHERIC
WINDS. IN ADDITION TO THESE STRENGTHENING WINDS...THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE TODAY AS DAYTIME TEMPERATURES WARM INTO
THE UPPER 70S AHEAD OF THE FRONT AND THE UPPER LEVEL DISTURBANCE
BRINGS COOLER TEMPERATURES INTO THE UPPER LEVELS OF THE ATMOSPHERE.
THIS COMBINATION OF INGREDIENTS WILL ALLOW FOR THE CONTINUED
DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI TODAY WITH SOME STORMS POSSIBLY SEVERE MAINLY
NORTH OF INTERSTATE 12. THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...TORRENTIAL
RAINFALL AND FREQUENT LIGHTNING.

.ACTIONS...
EMERGENCY MANAGEMENT PERSONNEL AND LAW ENFORCEMENT OFFICIALS NEED TO
MONITOR FURTHER UPDATES AND STATEMENTS AND PEOPLE ARE URGED TO
REVIEW SEVERE WEATHER SAFETY PLANS AT THIS TIME. YOU CAN ACCESS
INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT BY
VISITING OUR LOCAL WEB SITE OR BY MONITORING NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA OUTLETS.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:42 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River48 min
Mar 31, 10:25 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison35 min
Mar 31, 10:29 AM CSTSevere Thunderstorm WarningLIXJackson61 min
Mar 31, 5:27 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Pointe Coupee, West Baton Rouge48 min
Mar 31, 6:15 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa45 min
Mar 31, 7:03 AM CSTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa, Washington42 min
Mar 31, 10:09 AM CSTSpecial Marine WarningLIX66 min
Mar 31, 10:51 AM CSTTornado WarningLIXLafourche24 min
Mar 31, 10:51 AM CSTTornado WarningLIXTerrebonne8 days
Mar 31, 10:56 AM CSTSpecial Marine WarningLIX94 min
Mar 31, 11:12 AM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.